Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 19, NWS Wilmington, NC

September 8, 1996New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 8, 1996, 2:40 PM EDT for New Hanover County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 1996, 2:40 PM EDT (18:40 UTC)
Expired
Sep 8, 1996, 7:00 PM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 081846
FFWILM
NCC129-082300-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
240 PM EDT SUN SEP 8 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 700 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NORTH CAROLINA

   ...NEW HANOVER COUNTY

LOCAL REPORTS AROUND THE COUNTY SHOW THAT STREETS ARE FLOODING...DITCHES
ARE OVER RUNNING AND PONDING OF WATER ON ROADWAYS ARE BECOMING A COMMON
OCCURRENCE AROUND THE COUNTY. THUNDERSTORMS THROUGH THE AFTERNOON ARE
CONTINUING AND MAKING PROBLEMS WORSE.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMENIENT. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW: SPOTS
IF WATER COVERS THE ROADWAY...
TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

ANOTHER HAZARD IS THE DEBRIS FROM HURRICANE FRAN
ADDINF TO THE PROBLEM.


CH/DCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 1:12 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 8, 1:12 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERCE NEWPORT/MOREHEAD CITY NC
112 PM EDT SUN SEP 8 1996

ZFP: TSTMS DVLPING ACRS MOST OF ERN NC AS REACH MAX HEATING WITH WEAK
SRT WV APPROACHING FROM W. ACTN SHLD PERSIST THROUGH EVENING AND SLOWLY
DISSIPATE TOWARD MIDNIGHT. WEAK WV MVS OFFSHORE TONIGHT. ALTHOUGH NO
SRT WV PROGGED ACRS RGN MON STILL WILL HAVE SOME SCT TRW AS ATM REMAINS
MOIST AND UNSTBLE...CVRG MAY BE A LITTLE LESS. MDLS SHOW NEXT SRT WV
APPRAOCHING VERY SLOWLY AND WEAKENING TUE. EXPECT SIMILAR CNDITIONS TUE
WITH SCTRD MAINLY AFTN EVEN TSTMS. MAY NEED SMALL POP AT NIGHT FOR OTR
BNKS AS S/SW FLOW MAY ALLOW SOME NOCTURNAL RW TO CLIP BANKS AS MVS OFF
GLF STRM.  CONT TEMP TREND OF MID 80S TO LOW 90S FOR HIGHS AND LOW/MID
70S FOR LOWS.

CWF: BASIC TREND WILL CONT WITH S/SW FLOW. GRDNT REMAIN RATHER WEAK AND
THINK SPEEDS WILL AVG AROUND 15 TO 20 KT. SEAS 3 TO 4 FT WITH SCT RW/TRW.

.MHX...NONE.

FREDERICK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:44 PM EDTSevere Thunderstorm WarningILMRobeson46 min

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.